Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 327, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 27, 2018, 5:46 PM EDT for 5 counties in Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 5:46 PM EDT (21:46 UTC)
- Expired
- Sep 27, 2018, 6:17 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clarke County, GA, Jackson County, GA, Madison County, GA, Oglethorpe County, GA, Wilkes County, GA
The radar
The Greer radar (KGSP), 126 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 6:05 PM EDT | TSTM WND DMG | 4 Ene Danielsville, GA | TREE REPORTED DOWN AT THE INTERSECTION OF CEDAR GROVE CHURCH RD AND TRANSCO RD. |
| Sep 27, 6:10 PM EDT | TSTM WND DMG | 1 W Carlton, GA | TWO TREES REPORTED DOWN ON HWY 72 E NEAR THE INTERSECTION WITH CROSSOVER ST CONNECTING TO S RAILROAD AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
436
WUUS52 KFFC 272146
SVRFFC
GAC059-157-195-221-317-272230-
/O.NEW.KFFC.SV.W.0327.180927T2146Z-180927T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
546 PM EDT THU SEP 27 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Clarke County in northeastern Georgia...
Southeastern Jackson County in northeastern Georgia...
Northwestern Wilkes County in east central Georgia...
Oglethorpe County in northeastern Georgia...
Madison County in northeastern Georgia...
* Until 630 PM EDT.
* At 545 PM EDT, severe thunderstorms were located along a line
extending from near Nicholson to near Arnoldsville to Woodville,
moving northeast at 90 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported numerous trees down in
multiple locations.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Danielsville, Lexington, Athens, Arcade, Nicholson, Comer,
Winterville, Crawford, Colbert, Arnoldsville, Ila, Carlton, Maxeys,
Hull, Whitehall, Athens-Clarke County, Stephens, Westgate Park,
Diamond Hill and Smithonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! Damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3370 8312 3373 8321 3383 8329 3385 8328
3386 8332 3406 8356 3421 8341 3421 8337
3426 8331 3424 8317 3427 8311 3423 8308
3417 8310 3415 8306 3405 8299 3403 8293
3401 8294 3397 8278 3399 8266 3395 8263
TIME...MOT...LOC 2145Z 226DEG 78KT 3408 8346 3393 8319 3366 8312
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
373
WWUS52 KFFC 272150
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
550 PM EDT THU SEP 27 2018
GAC059-157-195-221-317-272230-
/O.CON.KFFC.SV.W.0327.000000T0000Z-180927T2230Z/
Clarke GA-Jackson GA-Wilkes GA-Oglethorpe GA-Madison GA-
550 PM EDT THU SEP 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CLARKE...SOUTHEASTERN JACKSON...NORTHWESTERN WILKES...OGLETHORPE
AND MADISON COUNTIES...
At 549 PM EDT, severe thunderstorms were located along a line
extending from Nicholson to near Smithonia to near Woodville, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported numerous trees down in
multiple locations.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Danielsville, Lexington, Athens, Arcade, Nicholson, Comer,
Winterville, Crawford, Colbert, Arnoldsville, Ila, Carlton, Maxeys,
Hull, Whitehall, Athens-Clarke County, Stephens, Westgate Park,
Diamond Hill and Smithonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3370 8312 3373 8321 3383 8329 3385 8328
3386 8332 3406 8356 3421 8341 3421 8337
3426 8331 3424 8317 3427 8311 3423 8308
3417 8310 3415 8306 3405 8299 3403 8293
3401 8294 3397 8278 3399 8266 3395 8263
TIME...MOT...LOC 2149Z 226DEG 78KT 3412 8342 3397 8315 3370 8308
HAIL...<.75IN
WIND...70MPH
$$314
WWUS52 KFFC 272217
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
617 PM EDT THU SEP 27 2018
GAC059-157-195-221-317-272227-
/O.CAN.KFFC.SV.W.0327.000000T0000Z-180927T2230Z/
Clarke GA-Jackson GA-Wilkes GA-Oglethorpe GA-Madison GA-
617 PM EDT THU SEP 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CLARKE...SOUTHEASTERN
JACKSON...NORTHWESTERN WILKES...OGLETHORPE AND MADISON COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3370 8312 3373 8321 3383 8329 3385 8328
3386 8332 3406 8356 3421 8341 3421 8337
3426 8331 3424 8317 3427 8311 3423 8308
3417 8310 3415 8306 3405 8299 3403 8293
3401 8294 3397 8278 3399 8266 3395 8263
TIME...MOT...LOC 2217Z 226DEG 78KT 3454 8289 3439 8262 3412 8255
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:31 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 27, 2:31 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 231 PM EDT Thu Sep 27 2018 .SHORT TERM /Tonight through Friday Night/... Showers and tstorms will continue late this afternoon and into this evening. WRF has a good handle on current area of convection and have followed this pretty close for pops the rest of this afternoon and evening. Models showing the H5 short wave moving across north Georgia Friday and this will push the cold front into central Georgia bringing drying to north Georgia Friday afternoon and night. The front stalls across central Georgia Friday afternoon/night as an H5 high reasserts itself across the Gulf and southeast US. With the front stalled across central Georgia, there will remain a chance of showers/tstorms across central Georgia into Friday night. 17 .LONG TERM /Saturday through Thursday/... Old boundary will remain across south/south central GA early in the period as high pressure builds in from the north. At the beginning of the period, the high center is located across the central Great Lakes, but begins to move east during the weekend, and finally moves offshore by late Sunday. As the high center moves into the Middle Atlantic, a wedge will build down the spine of the Appalachians and hold through the middle of next week. The airmass within the wedge should be a bit drier, but outside of the wedge scattered convection will be possible. Temperatures will remain at or slightly above normal through the period. NListemaa && .HYDROLOGY... Rain continues over the Flash Flood Watch this afternoon, however it is expected to exit the area this evening. Will therefore continue the Flash Flood Watch and let it expire at 8 PM this evening. && .AVIATION... 18Z Update... A mix of VFR/MVFR cigs through the afternoon will become IFR all areas tonight. Cigs will rise rapidly across ATL and AHN as drier air moves into those areas. Cigs should remain at or below MVFR in CSG/MCN Friday morning. Numerous to widespread showers/tstorms this afternoon will decrease in coverage with north GA drying out late tonight as a cold front moves into the state. Winds will remain southwest through the forecast. //ATL Confidence...18Z Update... Medium on cigs through the forecast. High on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 69 83 65 85 / 50 30 10 20 Atlanta 69 82 67 84 / 70 20 10 20 Blairsville 63 77 58 79 / 80 20 5 20 Cartersville 67 81 63 84 / 70 20 5 20 Columbus 71 86 70 88 / 50 40 30 30 Gainesville 68 80 64 82 / 80 20 10 20 Macon 71 87 69 88 / 50 40 30 40 Rome 67 81 63 84 / 70 10 5 10 Peachtree City 68 83 66 85 / 70 30 10 20 Vidalia 72 90 72 89 / 40 40 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for the following zones: Bartow...Catoosa...Chattooga...Dade...Fannin...Floyd... Gilmer...Gordon...Murray...Pickens...Polk...Towns...Union... Walker...Whitfield. && SHORT TERM...17 LONG TERM....NListemaa AVIATION...17
Hazardous weather outlook, Sep 27, 2:31 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 231 PM EDT Thu Sep 27 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 231 PM EDT Thu Sep 27 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... ...Flash Flood Watch In Effect Through This Evening For Portions of North and Northwest Georgia... Periods of showers and thunderstorms are expected across the northwest portions of the area today. Up to 6 inches of rain have fallen across this area over the last 3 days. With additional totals of 1 to 2 inches expected, isolated instances of flash flooding will be possible. This activity will spread southward to affect the Atlanta metro and Central Georgia with numerous storms. A few storms could be strong with gusty winds, frequent lightning, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous showers and thunderstorms are expected daily through Friday before drier air works into North Georgia for the weekend. The focus will shift to Central Georgia for Saturday and Sunday and a few strong storms will be possible with gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Sep 27, 5:19 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT THU SEP 27 2018
GAZ105>108-272200-
Crisp GA-Dooly GA-Wilcox GA-Pulaski GA-
519 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHEASTERN DOOLY...
WILCOX AND SOUTHWESTERN PULASKI COUNTIES UNTIL 600 PM EDT...
At 518 PM EDT...a line of strong thunderstorms extended from near
East Crisp to Arabi, moving northeast at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Cordele, Hawkinsville, Vienna, Rochelle, Arabi, Pineview, Pitts,
Richwood, Mock Springs, Seville, Finleyson, Pleasant View,
Tippettville, Raines, Double Run, Wenona, East Crisp, Fort Early,
Georgia Veterans Memorial State Park and Antioch Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3185 8394 3186 8393 3188 8393 3193 8392
3202 8396 3230 8348 3190 8334 3185 8344
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 2118Z 212DEG 28KT 3193 8369 3170 8385
HAIL...0.25IN
WIND...40MPHLocal storm report, Sep 27, 5:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 3 SE CONYERS 33.64N 83.98W
09/27/2018 ROCKDALE GA NWS EMPLOYEE
MULTIPLE TREES WERE REPORTED DOWN ALONG I-20 NEAR SALEM
RD.
&&
EVENT NUMBER FFC1800854
THIEMLocal storm report, Sep 27, 5:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 NW WARES CROSSROADS 33.12N 85.09W
09/27/2018 TROUP GA DEPT OF HIGHWAYS
TROUP COUNTY PD REPORTED A TREE DOWN AT MOODY BRIDGE RD
AND POOLE RD ON SR 219
&&
EVENT NUMBER FFC1800855
THIEMLocal storm report, Sep 27, 5:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG BOSTWICK 33.74N 83.51W
09/27/2018 MORGAN GA PUBLIC
REPORT OF A MAPLE TREE SNAPPED IN THE BACKYARD OF A
RESIDENT OF BOSTWICK
&&
EVENT NUMBER FFC1800856
THIEMSpecial weather statement, Sep 27, 5:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
540 PM EDT THU SEP 27 2018
GAZ085-097-272230-
Johnson GA-Laurens GA-
540 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 630 PM EDT...
At 539 PM EDT...a strong thunderstorm was over Dublin, moving
northeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Dublin, Wrightsville, East Dublin, Lovett, Spann, Tuckers Crossroad,
Brewton and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3248 8291 3258 8302 3270 8297 3271 8295
3276 8295 3279 8286 3275 8269 3256 8259
3256 8261
TIME...MOT...LOC 2139Z 225DEG 13KT 3257 8291
HAIL...0.25IN
WIND...40MPHLocal storm report, Sep 27, 5:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 NNE MCDONOUGH 33.47N 84.14W
09/27/2018 HENRY GA DEPT OF HIGHWAYS
GDOT REPORTS A TREE DOWN WITH POWER LINES DOWN ON SR
155 AT TURNER CHURCH RD
&&
EVENT NUMBER FFC1800857
THIEMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 9:24 PM EDT | Special Weather Statement | FFC | Sumter | 36 min |
| Sep 26, 10:03 PM EDT | Special Weather Statement | FFC | Sumter | 27 min |
| Sep 27, 2:19 PM EDT | Special Weather Statement | FFC | Stewart | 41 min |
| Sep 27, 2:28 PM EDT | Special Weather Statement | FFC | Harris, Muscogee | 47 min |
| Sep 27, 2:38 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Muscogee, Troup | 52 min |
| Sep 27, 3:04 PM EDT | Special Weather Statement | FFC | Talbot | 26 min |
| Sep 27, 3:07 PM EDT | Special Weather Statement | FFC | Coweta | 23 min |
| Sep 27, 3:18 PM EDT | Special Weather Statement | FFC | Meriwether | 27 min |
| Sep 27, 3:32 PM EDT | Special Weather Statement | FFC | Meriwether | 28 min |
| Sep 27, 3:52 PM EDT | Special Weather Statement | FFC | Lamar, Pike, Spalding, Upson | 23 min |
| Sep 27, 3:58 PM EDT | Special Weather Statement | FFC | Crawford, Taylor | 32 min |
| Sep 27, 4:03 PM EDT | Special Weather Statement | FFC | Clayton | 27 min |
| Sep 27, 4:16 PM EDT | Special Weather Statement | FFC | Henry, Rockdale | 29 min |
| Sep 27, 4:22 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 23 min |
| Sep 27, 4:26 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 19 min |
| Sep 27, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Butts, DeKalb, Gwinnett, Henry, Jasper, Morgan and 3 more | 43 min |
| Sep 27, 4:52 PM EDT | Special Weather Statement | FFC | Toombs | 38 min |
| Sep 27, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Greene, Jackson, Jasper, Madison and 4 more | 37 min |
| Sep 27, 5:19 PM EDT | Special Weather Statement | FFC | Crisp, Pulaski, Wilcox | 41 min |
| Sep 27, 5:40 PM EDT | Special Weather Statement | FFC | Johnson | 50 min |
| Sep 27, 5:51 PM EDT | Special Weather Statement | FFC | Greene, Taliaferro, Wilkes | 39 min |
| Sep 27, 6:16 PM EDT | Special Weather Statement | FFC | Wilkinson | 44 min |
| Sep 27, 6:29 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Sep 27, 6:30 PM EDT | Special Weather Statement | FFC | Treutlen | 30 min |
| Sep 27, 7:07 PM EDT | Special Weather Statement | FFC | Emanuel | 23 min |
| Sep 27, 7:16 PM EDT | Special Weather Statement | FFC | Jeff Davis | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.